Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Glasgow, MT

July 2, 2021Prairie County, Montana

NWS Glasgow, MT issued this special weather statement at Jul 2, 2021, 5:21 PM MDT for Prairie County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 5:21 PM MDT (23:21 UTC)
Expired
Jul 2, 2021, 6:00 PM MDT
In force
39 min
Issued by
NWS Glasgow, MT

County Prairie County, MT

The radar

The Glasgow radar (KGGW), 199 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
2476 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS85 KGGW 022321
SPSGGW

Special Weather Statement
National Weather Service Glasgow MT
521 PM MDT Fri Jul 2 2021
 
MTZ025-026-030000-
Dawson MT-Prairie MT-
521 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRAIRIE AND SOUTHWESTERN
DAWSON COUNTIES UNTIL 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Terry, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Terry, Fallon and Lindsay. 

LAT...LON 4657 10524 4657 10529 4714 10560 4724 10510
      4657 10496 4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 2320Z 167DEG 19KT 4671 10520 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this special weather statement went out at Jul 2, 3:35 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 2, 3:35 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
335 PM MDT Fri Jul 2 2021

.DISCUSSION...
The record-threatening heat will continue for one more day before
temperatures begin to trend downward, beginning on Sunday. There
should be a slight chance of showers/storms in portions of the CWA
beginning on Sunday night and continuing through Tuesday as well
as noticeably cooler temperatures. By midweek, temperatures begin
to trend back up with 100s possible again.

Continuing Heat (tonight through Sunday)...
The ridge that's been dominating the West's weather continues to
shift to the east. Northeast Montana is still in the ridge's
influence Saturday night. At the surface, a "cold" front--which
is more like a dryline with lower dew points on the "cold" side of
the front along with a shift in wind direction--passes through the
area on Saturday. Winds will be more northwesterly on Saturday and
be gustier than they were today, which will enhance the fire
weather danger (see the "Fire Weather" section below). There
should be an increase in cloud cover on Sunday afternoon as a
chance of showers/storms begins to move in from the south.

Cooler and Unsettled (Sunday night through Tuesday night)...
Disturbances begin to move through the region Sunday night and
Monday as the ridge tries to re-establish itself near the West
Coast. This will be our best shot at seeing precipitation in the
foreseeable future, but wetting rains aren't expected except for
the few spots that do get rain. Temperatures will be noticeably
cooler, especially in the northeast corner of the CWA on Tuesday,
which is also where the best rain chances are on Monday.

Heat Returns (Wednesday and beyond)...
Upper level ridging re-establishes over the West mid to late week,
with operational models developing an impressively strong upper
high over the Desert Southwest late week. Northeast Montana will
be at the top of the ridge, so our temperatures will begin to take
off once again.

97

&&

.AVIATION...
FLIGHT CATEGORY: VFR.

LLWS: Potential for some LLWS at KGDV after midnight tonight from
the SW around 35 kts about 2kft AGL.

WINDS: SE 10-20 kts with higher gusts through the evening, then
becoming light and variable overnight. Winds become more W-NW
10-20 kts on Saturday and Saturday evening.

DISCUSSION: Pleasant flying weather will continue through the TAF
forecast period. Upper level ridging will begin to shift slightly
over the weekend, with the axis of the ridge extending from the
Dakotas to the Southern Plains. With the heat and instability in
place this afternoon and evening, there's a slim chance for a
stray shower or thunderstorm, which the main issues being gusty
variable winds and lightning.

97

&&

.FIRE WEATHER...
Relative humidity values should begin to recover this evening, so
the Red Flag Warning will be allowed to expire at 9 pm for the
whole CWA. Fuels, however, remain dry.

On Saturday, a dry frontal boundary will move through the region
bringing a shift in wind direction and a drop in dew points (and
relative humidity values as a result). This combination will lead
to a continuation to the elevated fire danger into Saturday. The
meteorological setup actually looks greater for hitting red flag
criteria than today with the lower humidity values and higher
winds. Went ahead and extended (issued) a Red Flag Warning for
Fire Weather Zones 122, 136, and 137 as a result. In Zone 122, the
main risk will be in Wibaux and Prairie Counties, the southern
half of Dawson County, and the southern third of McCone County.

There isn't really a widespread wetting rainfall in the CWA in
the forecast period, and late next week could also see at least
elevated fire weather conditions.

97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM MDT Saturday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

Red Flag Warning until 9 PM MDT this evening for MTZ122-134>137.

Red Flag Warning from 10 AM to 9 PM MDT Saturday for
MTZ122-136-137.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 2, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Glasgow MT
521 PM MDT Fri Jul 2 2021

MTZ025-026-030000-
Dawson MT-Prairie MT-
521 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRAIRIE AND SOUTHWESTERN
DAWSON COUNTIES UNTIL 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Terry, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Terry, Fallon and Lindsay.

LAT...LON 4657 10524 4657 10529 4714 10560 4724 10510
      4657 10496 4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 2320Z 167DEG 19KT 4671 10520

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:59 PM MDTRed Flag WarningGGWDawson, Garfield, McCone, Petroleum, Phillips, Prairie and 3 more30 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.